Q. Please explain the poisonous effect of phenol ingestion.

Answered by
Dr. Muhammad M. Hanif Md.
and medically reviewed by iCliniq medical review team.
Published on Jun 29, 2017

Hello doctor,

My friend aged 30 had two drops of phenol mistaking for milk. He vomited and had lot of salt water. Please advice for any side effect.

Dr. Muhammad M. Hanif Md.

Cardiology Critical Care Physician General Medicine Internal Medicine
#

Hi,

Welcome to icliniq.com.

I want to assure you not to worry as everything is going to be fine if proper care and treatment is opted in for. I have thoroughly gone through your case and can well understand your genuine health concerns.


The Probable causes:

1. No, there is not much problem right now as he vomited and also had a lot of water. It is fine because it was only two drops.
2. We usually do not go for emesis (vomiting) for phenol poisoning cases. Because, it is a volatile compound and causes vapors entering the lungs through the airways.
3. As it was only two drops, I do not think it may cause much trouble. If he feels short of breath contact me back, otherwise fine.

Preventive measures:

1. He should avoid re-exposure.
2. Rule out if there is some sort of suicidal ideation due to depression or anxiety and take him to a psychiatrist for physical evaluation.

Regarding follow up:

For further follow up consult a general practitioner online.---> https://www.icliniq.com/ask-a-doctor-online/general-practitioner

Hi doctor,

He drank salt water to induce vomit. Was that fine? As per your opinion vomiting is not advised, so should he need any check up with doctor? Will drinking phenol cause any side effects?

Dr. Muhammad M. Hanif Md.

Cardiology Critical Care Physician General Medicine Internal Medicine
#

Hi,

Welcome to icliniq.com.

I want to assure you not to worry as everything is going to be fine.


The Probable causes:

Phenol has phenyl+hydroxyl group makes it an acid known Carbolic acid. As other acids, it is also a corrosive acid and is definitely a volatile aromatic organic compound not good for the inner lining of the food pipe.

But we always see the poisoning in terms of the amount of poison ingested. He ingested only two drops and that is very minute to cause major burns that may lead to future scarring or the strictures in the esophagus (the food pipe).

Phenol is also used in medications but in the processed forms and that too sometimes may lead to side effects. So, I would specifically add here the side effects that I see usually in my patients (very less reported ones though):-
1. Sore throat.
2. Fever.
3. Mouth ulcers or simply a rash (inner side or around the mouth).
4. Headache and nausea/vomiting.
5. Difficulty in breathing.
6. Rash or swelling anywhere on body.

So if you see any of the symptoms like that, just let me know for further treatment. Right now he is fine.

No need to visit a doctor for physical evaluation. I would have advised if the volume of ingested phenol was significantly high. Also he tried to dilute it to some extent with plenty of salt water.

As I said earlier, for volatile poisons, we do not preferably go for vomiting. It is because when the volatile substance comes back from stomach to mouth in its way its fumes/vapors get entry into the lungs too. Again I want to make you relax that the volume of only two fluid drops is not so much hazardous in this regard.

Treatment plan:

1. Give Citrucel (Methylcellulose) dietary fiber supplement with plenty of water.
2. Give him syrup Gaviscon before every meal.
3. Ask him to take soft and bland diet for a couple of days.
4. Do assure that he drinks plenty of water.

Preventive measures:

Excessive coughing and constipation.

Regarding follow up:

For further information consult a general practitioner online.---> https://www.icliniq.com/ask-a-doctor-online/general-practitioner

Also Read Answers From:

Related Questions & Answers


Why am I feeling hungry always?

Query: Hi doctor, I am 32 years old. My weight is 88 kg and height is 5'8". I am feeling hungry always and gaining weight too fast. Is there any medicine to curb hunger? Please guide.  Read Full >>


Dr. Sumit Srivastava
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. Hunger is a complex phenomenon controlled by both brain and the stomach. The stomach when empty goes for hunger contraction and the excess gastric acid together give sensation of hunger. The medications which reduce hunger act on other centers of the brain apart from hu...  Read Full

Vaginal Discharge

Article Overview: Vaginal discharge is a physiological phenomenon and some form of discharge is considered as absolutely normal. But there are some conditions or disorders of women those are recognized as well as manifested by the change in amount, color, consistency, duration or even smell of the vaginal discharge. Read Article


Dr. Divya Banu M
Obstetrician And Gynaecologist

Vaginal Discharge Vaginal discharge is a physiological phenomenon and some form of discharge is considered as absolutely normal. But there are some conditions or disorders of women those are recognized as well as manifested by the change in amount, color, consistency, duration or even smell of the ...  Read Article

Role of Biologics (Omalizumab) in Chronic Urticaria

Article Overview: Omalizumab is a newer therapy for patients with chronic urticaria. In this article, I have discussed in detail about the mechanism of action, use, dosage, side effects and precautions of Omalizumab. Read Article


Dr. Suvash Sahu
Dermatologist

Omalizumab, an antibody derived from murine blood acts against human immunoglobulin E (IgE). This drug was approved by FDA (Food and Drug Administration) for use in chronic idiopathic urticaria. It can be used in a patient who does not respond to approved doses of H1 antihistamines. Mechanism of Ac...  Read Article

Popular

Popular

Ask your health query to a doctor online?

Ask a General Practitioner Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.